Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS North Platte, NE

July 2, 2017Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2017, 4:54 PM MDT for Grant County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 4:54 PM MDT (22:54 UTC)
Expired
Jul 2, 2017, 5:17 PM MDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Grant County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS53 KLBF 022254
SVRLBF
NEC075-022330-
/O.NEW.KLBF.SV.W.0084.170702T2254Z-170702T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
454 PM MDT SUN JUL 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grant County in west central Nebraska...

* Until 530 PM MDT

* At 453 PM MDT, a severe thunderstorm was located 7 miles south of
  Ashby, or 27 miles northwest of Arthur, moving east at 20 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Public. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Dominick Lake and Swede Lake. 

This includes Highway 2 near mile marker 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4201 10202 4202 10201 4196 10174 4176 10185
      4184 10207 4190 10207
TIME...MOT...LOC 2253Z 288DEG 18KT 4192 10197 

HAIL...1.25IN
WIND...<50MPH
 
$$

ET
2 follow-up statements
332 
WWUS53 KLBF 022312
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
512 PM MDT SUN JUL 2 2017

NEC075-022330-
/O.CON.KLBF.SV.W.0084.000000T0000Z-170702T2330Z/
Grant NE-
512 PM MDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN GRANT COUNTY...

At 512 PM MDT, a severe thunderstorm was located 9 miles south of
Ashby, or 25 miles northwest of Arthur, moving east at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Swede Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4186 10201 4199 10199 4199 10187 4196 10174
      4181 10182
TIME...MOT...LOC 2312Z 279DEG 12KT 4189 10192 

HAIL...1.00IN
WIND...<50MPH
 
$$

ET
741 
WWUS53 KLBF 022317
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
517 PM MDT SUN JUL 2 2017

NEC075-022326-
/O.CAN.KLBF.SV.W.0084.000000T0000Z-170702T2330Z/
Grant NE-
517 PM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Nebraska.

LAT...LON 4186 10201 4199 10199 4199 10187 4196 10174
      4181 10182
TIME...MOT...LOC 2316Z 288DEG 18KT 4188 10189 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:01 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 2, 2:01 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
301 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 214 PM CDT Sun Jul 2 2017

Latest water vapor imagery shows a short wave trough extending
roughly from western MT to UT with a ridge downstream across the
Central High Plains into the Northern Plains. A stationary
boundary is located at the surface across far northwest NEB to the
Central Sandhills to north central NEB. Local radar display shows
isolated thunderstorms developing near the boundary in Garfield
and Wheeler counties. However, convection hasn't been that strong
at this point with reflectivity cores peaking largely between
25-30 kft. Latest vis imagery shows outside of this area an
enhanced cumulus field and growth between Broken Bow to Almeria
to Ewing and upstream of there across portions of the central
Sandhills.

Latest SPC mesoanalysis shows moderate instability presently with
very little inhibition across the NEB Panhandle into central NEB
with MLCAPES ranging from 1500-2500 J/kg. Surface dew points are
expected to range from the mid 50s in far western NEB to lower 60s
in north central NEB. Deep layer vertical wind shear (0-6 km) is
presently only about 25 kts, however, it expected to increase to
early evening peaking around 30-35 kts. As such, storms modes
favored in development this afternoon and evening is primarily
organized multicells, though some supercells cannot be ruled out.
Damaging winds and large hail are the primary threats this
afternoon and evening given characteristics of soundings. Wherein
a dry sub-cloud layer is expected to be in place, ample DCAPE,
decent mid-level lapse rates, and quantity of CAPE in the HGZ to
favor larger hail growth. Initially concerns will be towards
isolated to scattered thunderstorms development across the
aforementioned boundary this afternoon into evening over the
central Sandhills towards the Interstate 80 corridor. Then
thunderstorm chances are tailored towards development upstream to
our west. Storms that develop in the higher terrain are expected
to then move eastward into the local forecast area. Of which, the
greatest chances for this is over the southwest quad and northern
NEB, the latter from development occurring in SD.

Low temperatures should be on the mild side with clouds and
elevated winds tonight. Cooler highs tomorrow. There is a marginal
risk for thunderstorms as well. Details are a little harder to
pinpoint given thunderstorms today and tonight will influence
tomorrow. This spread in the forecast envelope is seen in
deterministic guidance as well. While moderate instability is
expected to be present with surface dew points similar to today,
if not slightly higher in north central NEB more so towards the
mid 60s, uncertainty exists in low-level forcing. The short wave
trough will be moving from the Northern Plains to Central High
Plains early tomorrow morning farther into the Northern/Central
Plains Monday. Further, deep layer vertical wind shear should be
weaker. As such, the risk for strong to severe thunderstorms is
there but it's expected to be more isolated compared to today.

.LONG TERM...(Monday night through Sunday)
Issued at 214 PM CDT Sun Jul 2 2017

Monday night through Wednesday...The main forecast challenge will
be the chance for thunderstorms Monday night through Tuesday, the
Fourth of July. There are uncertainties in the timing of
thunderstorm chances as models are not in agreement. The ECMWF has
a trough coming across the rockies on Monday then pushing through
western and central Nebraska Monday night. It then develops a
small closed low across northern Kansas and moves it northeast on
Tuesday. With this solution thunderstorms will be possible Monday
night across western and north central Nebraska as the shortwave
moves across and then a scattered chance of thunderstorms as the
Low moves northeast out of north central Kansas. The GFS solution
is slightly slower with the shortwave moving across and does not
form a closed low until the system has moved east of the area on
Wednesday with the low developing over Iowa. Tending to lean more
to GFS solution at the moment.

Confidence of thunderstorm development on Monday evening into
Monday night lingering into early Tuesday morning is moderate as
current thinking is the shortwave trough will act as the driving
force to initiate storm development as modest instability will be
available along with adequate moisture as dewpoints will be in
the 50s and 60s with a southeasterly wind. As for Tuesday
afternoon and evening confidence is low at this time for
thunderstorm development as there will be weak forcing across the
area. That being said the environment is unstable. 0 to 3 km most
unstable CAPE is adequate with 3000j/kg across the northeast CWA.
Isolated thunderstorms can not be ruled out especially across the
eastern part of the CWA.

Wednesday and Beyond...A ridge will develop and sit over the area
bringing a warm dry airmass over the central US and minimal
opportunities for rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 146 PM CDT Sun Jul 2 2017

Local radar display over the last hour shows the development of
isolated convection across Garfield and Wheeler counties.
Mostly clear skies prevail, except for a swath of diurnally
driven clouds and aforementioned convection in the vicinity of a
boundary that lies roughly w-e across the central Sandhills and
across north central NEB. There are two areas of concern for
thunderstorms this afternoon and evening. First, isolated to
scattered thunderstorms are expected to develop along said
boundary this afternoon. Any TSRA should then move southward.
Second, additional development is expected upstream to our west
that could move into the local forecast area, albeit there is
lower confidence associated with it. Late tonight into tomorrow
morning, the threat for thunderstorms will be confined more over
north central NEB than western NEB. Outside of impacts from
showers/thunderstorms, generally VFR conditions should prevail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...ET
Hazardous weather outlook, Jul 2, 2:25 PM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Sun Jul 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Sun Jul 2 2017 /225 PM MDT Sun Jul 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered strong to severe thunderstorms are possible
this afternoon and tonight across most of western Nebraska,
mainly along and south of a line from Lisco to Ellsworth to
Brownlee to Taylor. Thunderstorms that develop will be capable of
producing large hail and damaging winds into the evening hours.

A marginal risk for strong to severe thunderstorms exist
elsewhere.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is a marginal risk for severe storms across the entire
outlook area Monday afternoon and Monday night. A few storms will
be strong and approach severe levels, with damaging wind and
large hail possible.

A marginal risk for severe thunderstorms exists on Tuesday as
well, roughly east of a line from Wauneta to Eli. While storms
are not expected to be as numerous as Tuesday, strong to severe
storms are possible.

Dry and hot conditions are expected to move into the area by mid
week, lasting until Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening south
of a line from O'Neill to Valentine.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Local storm report, Jul 2, 4:25 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             N COMSTOCK              41.56N 99.24W
07/02/2017  E1.25 INCH       CUSTER             NE   FIRE DEPT/RESCUE

            RELAYED BY DISPATCH FROM FIRE CHIEF, REPORT OF HALF
            DOLLAR SIZE HAIL.

0522 PM     HAIL             COMSTOCK                41.56N 99.24W
07/02/2017  E1.25 INCH       CUSTER             NE   PUBLIC

&&

JGOMEZ
Local storm report, Jul 2, 4:33 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             28 WNW HYANNIS          42.15N 102.27W
07/02/2017  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS
Local storm report, Jul 2, 4:37 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             18 W HYANNIS            42.00N 102.11W
07/02/2017  M1.75 INCH       GARDEN             NE   PUBLIC

&&

SJACOBS
Local storm report, Jul 2, 4:40 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             14 SW MULLEN            41.90N 101.24W
07/02/2017  E1.00 INCH       HOOKER             NE   PUBLIC

&&

JGOMEZ
Local storm report, Jul 2, 4:41 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             17 SW MULLEN            41.87N 101.28W
07/02/2017  E1.50 INCH       HOOKER             NE   PUBLIC

            PING PONG, GOLF BALL AND QUARTER SIZE HAIL COVERING THE
            GROUND.

&&

JGOMEZ
Local storm report, Jul 2, 4:50 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             HAY SPRINGS             42.68N 102.69W
07/02/2017  M1.00 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:41 PM MDTSpecial Weather StatementLBFFrontier49 min
Jul 2, 1:58 PM MDTSpecial Weather StatementLBFGarfield47 min
Jul 2, 2:11 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler49 min
Jul 2, 2:48 PM MDTSpecial Weather StatementLBFGarfield42 min
Jul 2, 2:53 PM MDTSpecial Weather StatementLBFHooker52 min
Jul 2, 3:02 PM MDTSpecial Weather StatementLBFSheridan43 min
Jul 2, 3:09 PM MDTSevere Thunderstorm WarningLBFSheridan51 min
Jul 2, 3:12 PM MDTSpecial Weather StatementLBFLogan48 min
Jul 2, 3:27 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer28 min
Jul 2, 3:33 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker42 min
Jul 2, 3:43 PM MDTSpecial Weather StatementLBFLogan47 min
Jul 2, 3:48 PM MDTSpecial Weather StatementLBFHooker42 min
Jul 2, 3:56 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas49 min
Jul 2, 3:56 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan49 min
Jul 2, 4:03 PM MDTSpecial Weather StatementLBFSheridan42 min
Jul 2, 4:12 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup48 min
Jul 2, 4:14 PM MDTSevere Thunderstorm WarningLBFSheridan24 min
Jul 2, 4:17 PM MDTSevere Thunderstorm WarningLBFHooker43 min
Jul 2, 4:30 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan30 min
Jul 2, 4:41 PM MDTSevere Thunderstorm WarningLBFSheridan18 min
Jul 2, 4:43 PM MDTSevere Thunderstorm WarningLBFLogan47 min
Jul 2, 4:51 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer39 min
Jul 2, 4:52 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker23 min
Jul 2, 4:58 PM MDTSevere Thunderstorm WarningLBFLoup30 min
Jul 2, 5:07 PM MDTSevere Thunderstorm WarningLBFMcPherson38 min
Jul 2, 5:10 PM MDTSpecial Weather StatementLBFDeuel35 min
Jul 2, 5:16 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker29 min
Jul 2, 5:21 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden24 min
Jul 2, 5:26 PM MDTSevere Thunderstorm WarningLBFGarden34 min
Jul 2, 5:28 PM MDTSevere Thunderstorm WarningLBFCuster62 min
Jul 2, 5:33 PM MDTSpecial Weather StatementLBFBlaine42 min
Jul 2, 5:37 PM MDTSevere Thunderstorm WarningLBFMcPherson23 min
Jul 2, 5:47 PM MDTSpecial Weather StatementLBFLincoln43 min
Jul 2, 5:48 PM MDTSpecial Weather StatementLBFMcPherson27 min
Jul 2, 5:49 PM MDTTornado WarningLBFCuster26 min
Jul 2, 5:53 PM MDTSpecial Weather StatementLBFDeuel37 min
Jul 2, 5:55 PM MDTSevere Thunderstorm WarningLBFLincoln50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.